JOHN D. BARKER Jr., M.D.; DAVID J. de CARLE, M.B., B.S., F.R.A.C.P.; SINN ANURAS, M.D., F.A.C.P.
Severe, often fatal liver damage results from extreme overdosage with acetaminophen. In usual dosage, it is considered harmless. We describe three cases of toxic hepatitis associated with the chronic ingestion of excessive doses of acetaminophen. Each patient took approximately 5 to 8 g of acetaminophen per day during a period of several weeks. The transient elevations of serum hepatocellular enzyme concentrations and the histologic evidence of a toxic hepatitis suggest the liver damage was related to the use of acetaminophen. Alcohol abuse in one patient and negative nitrogen balance in another may have increased the susceptibility to acetaminophen toxicity. With the increasing popularity of acetaminophen for mild pain relief, hepatotoxicity from acute or chronic ingestion may be more common than previously recognized, especially in those patients with predisposing conditions.
BARKER JD, de CARLE DJ, ANURAS S. Chronic Excessive Acetaminophen Use and Liver Damage. Ann Intern Med. 1977;87:299–301. doi: https://doi.org/10.7326/0003-4819-87-3-299
Download citation file:
Published: Ann Intern Med. 1977;87(3):299-301.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use